Colorado, 2011

Winter Storm and Winter Weather in Colorado, March 27 to 29, 2011

March 27 to 29, 2011 · NWS GJT · 9 events in 9 counties and zones

A moist Pacific trough produced significant snowfall in the mountains of western Colorado and most lower elevation areas of northwest Colorado.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific trough produced significant snowfall in the mountains of western Colorado and most lower elevation areas of northwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 27, 3:33 AM MST, 8 hours 27 minutes earlier.

Area forecast discussion, Mar 27, 3:33 AM MST, 8 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
433 AM MDT SUN MAR 27 2011

.SHORT TERM DISCUSSION...TODAY THROUGH MONDAY NIGHT...

SHRTWV ENERGY WORKING ACROSS THE FORECAST AREA TODAY WILL CONTINUE
TO BRING WIDESPREAD RAIN AND SNOW SHOWERS...WITH LOCALLY HEAVY SNOW
OVER THE MOUNTAINS. BEST FORCING TODAY WILL BE SHIFTING INTO THE
NORTHERN AND CENTRAL MOUNTAINS...WITH SNOW SLOWLY WINDING DOWN
ACROSS THE SAN JUANS. CURRENT HIGHLIGHTS WILL BE CONTINUED...
ALTHOUGH THEY MAY NEED TO BE DROPPED EARLY AS SECONDARY WAVE COMING
IN A BIT FASTER.

SNOWFALL LETS UP TONIGHT OVER THE HIGH COUNTRY...ALTHOUGH NEVER
SHUTS DOWN COMPLETELY OVER THE NORTHERN MOUNTAINS AS WEAK
OROGRAPHICS COME INTO PLAY. CENTRAL AND SOUTHERN ZONES WILL BE
SHUTTING DOWN WITH PARTIAL CLEARING...BEFORE THE NEXT SYSTEM
ARRIVES EARLY MONDAY MORNING. THIS SYSTEM ROLLS ACROSS MONDAY AND
MONDAY NIGHT WITH ANOTHER ROUND OF ADVISORY LEVEL SNOWFALL EXPECTED
OVER THE NORTHERN AND CENTRAL MOUNTAINS...GENERALLY IN THE 4 TO 8
INCH RANGE AGAIN.

HAVE OPTED TO TRY AND SEPARATE THE SYSTEM COMING THROUGH TODAY FROM
THE WAVE ON MONDAY WITH TWO ADVISORIES VERSUS UPGRADING TO A WARNING
FOR THE NORTHERN AND CENTRAL MOUNTAINS AS SNOWFALL INTENSITY
TAPERS OFF SIGNIFICANTLY TONIGHT...DIMINISHING IMPACT FOR SEVERAL
HOURS. TO AVOID COMPLICATING THE SITUATION...WILL LET LATER SHIFTS
MAKE THE FINAL ADJUSTMENTS AS THE CURRENT HIGHLIGHTS MAY NEED TO BE
PULLED DOWN EARLY. HOWEVER...WILL RAMP POPS UP ON MONDAY AND
INCREASE QPF NUMBERS SLIGHTLY.

NO MAJOR SWING IN TEMPS EXPECTED THROUGH MONDAY NIGHT.

.LONG TERM...TUESDAY THROUGH SATURDAY...

ACTIVE SPRING PATTERN WILL CONTINUE THROUGH MIDWEEK ACCORDING TO
MEDIUM RANGE MODELS WHICH REMAINED IN GOOD AGREEMENT THIS MORNING.

SUBSIDENCE AND DRYING INDICATED FOR TUESDAY IN THE WAKE OF MONDAY
NIGHT'S FAST MOVING OPEN-WAVE TROUGH. RESIDUAL MOISTURE MAY BE
SUFFICIENT TO FUEL A FEW LIGHT SNOW SHOWERS ALONG THE CONTINENTAL
DIVIDE DURING THE AFTERNOON. OTHERWISE...PARTLY CLOUDY SKIES AND
NEAR NORMAL TEMPERATURES CAN BE EXPECTED BENEATH A FLAT RIDGE.

THE BREAK IN THE ACTION WILL BE SHORT-LIVED AS YET ANOTHER SHORTWAVE
WITH ORIGINS OVER THE NORTHEAST PACIFIC SWEEPS ACROSS THE REGION
FROM THE NORTHWEST. THE DEEPENING TROUGH MOVES OVER THE FORECAST AREA
TUESDAY NIGHT THROUGH WEDNESDAY MORNING WITH SNOW LIKELY DURING THIS
PERIOD OVER THE NORTHERN...CENTRAL AND NORTHWEST SAN JUAN MOUNTAINS
OF COLORADO. OROGRAPHIC LIFT WILL SUPPLANT DYNAMIC FORCING WEDNESDAY
AFTERNOON IN NORTHWEST FLOW KEEPING SNOW GOING ALONG THE DIVIDE.

THOUGH DECREASING...SNOWFALL WILL LINGER ACROSS THE NORTHERN
MOUNTAINS THURSDAY NIGHT FINALLY DIMINISHING FRIDAY MORNING. A
BUILDING RIDGE OF HIGH PRESSURE OVER THE WEST WILL BRING MILDER AND
DRY WEATHER FRIDAY AND INTO THE WEEKEND.

&&

.AVIATION...

WIDESPREAD SHOWERS...MAINLY OVER THE DIVIDE MOUNTAINS OF COLORADO...
WILL CONTINUE THROUGHOUT THE DAY AS THE LATEST IN A SERIES OF
DISTURBANCES PASSES OVER THE REGION. CONSEQUENTLY...EXPECT FREQUENT
MOUNTAIN OBSCURATIONS AND MVFR CIGS AND VSBY WITH AREAS OF IFR AND
EVEN LOW IFR CONDITIONS THROUGHOUT THE DAY. SNOWFALL MAY DECREASE
FOR A TIME THIS EVENING BEFORE INCREASING AGAIN LATER TONIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING FOR ZONES
      018-019.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR ZONES
      004-009-010-012-013.
UT...NONE.

SHORT TERM.....JDC
LONG TERM......NL
AVIATION.......NL
Hazardous weather outlook, Mar 27, 4:45 AM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN MAR 27 2011

COZ001>014-017>023-UTZ022>025-027>029-281200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN MAR 27 2011

...A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH LATE THIS
EVENING FOR THE HIGHER MOUNTAINS OF WESTERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FAST MOVING PACIFIC STORM WILL BRING WIDESPREAD RAIN AND SNOW
SHOWERS TO EASTERN UTAH AND WESTERN COLORADO THROUGH THIS EVENING.
MOUNTAIN SNOWFALL ACCUMULATIONS FROM 3 TO 6 INCHES WILL OCCUR
TODAY...MAINLY OVER THE MOUNTAINS ALONG AND NORTH OF INTERSTATE 70.

PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHR.GOV/GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF PACIFIC STORMS WILL PASS THROUGH THE REGION THROUGH
EARLY NEXT WEEK. RAIN AND SNOW SHOWERS WILL BE LIKELY OVER PORTIONS
OF WESTERN COLORADO AND EASTERN UTAH MONDAY AFTERNOON AND EVENING AND
AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

JC/NL

In the hours before

Local storm report, Mar 27, 7:15 AM MST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
815 AM MDT SUN MAR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             TELLURIDE               37.94N 107.81W
03/27/2011  M7.0 INCH        SAN MIGUEL         CO   TRAINED SPOTTER

            SWE 0.45

&&

EVENT NUMBER GJT1100308

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 4 winter storm. Local standard time, as filed.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
March 27, 12:00 PM MST to March 29, 6:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 12 to 24 inches was measured across the area. Locally heavier amounts included 26 inches at Snowmass Ski Area. Winds gusted 20 to 35 mph and produced local blowing and drifting snow.

Winter Storm, Elkhead and Park Mountains

When
March 27, 1:00 PM MST to March 29, 10:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 12 to 22 inches was measured across the area. Winds gusted 20 to 35 mph and produced local blowing and drifting snow.

Winter Storm, Flattop Mountains

When
March 27, 1:00 PM MST to March 29, 9:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 12 to 21 inches was measured across the area. Winds gusted 20 to 35 mph and produced local blowing and drifting snow.

Winter Weather, Grand and Battlement Mesas

When
March 27, 3:00 PM MST to March 29, 6:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Department of Highways
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches was measured across the area. Winds gusted 20 to 35 mph and produced local blowing and drifting snow.

Winter Storm, West Elk and Sawatch Mountains

When
March 27, 3:00 PM MST to March 29, 8:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall of 10 to 24 inches was measured across the area. Locally heavier snowfall amounts included 26 inches at Gothic. Winds gusted 20 to 30 mph and produced local blowing and drifting snow.

Winter Weather, Northwestern San Juan Mountains

When
March 27, 5:00 PM MST to March 29, 6:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall of 3 to 8 inches was measured across the area. Winds gusted 25 to 50 mph and produced areas of blowing and drifting snow.

Winter Weather, Central Yampa River Basin

When
March 27, 9:00 PM MST to March 29, 3:00 AM MST
Where
Central Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall of 3 to 5 inches was measured across the area. Locally heavier amounts included 10 inches at Hayden. Winds gusted 20 to 35 mph and produced local blowing and drifting snow.

Winter Weather, Central Colorado River Basin

When
March 27, 9:00 PM MST to March 28, 7:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 3 to 5 inches was measured across the area. Locally heavier amounts included 6 to 10 inches in Eagle, Gypsum, and Wolcott. Winds gusted 20 to 30 mph and produced local blowing and drifting snow.

Winter Weather, Upper Yampa River Basin

When
March 27, 11:00 PM MST to March 29, 9:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches was measured across the area. Winds gusted 20 to 30 mph and produced local blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314297, 314296, 314299, 314295, 314298, 314302, 314300, 314303, 314301.